Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 43, NWS Houston/Galveston, TX

May 27, 2016Grimes County, Montgomery County, Walker County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 27, 2016, 11:50 AM CDT for Grimes County, Montgomery County, Walker County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2016, 11:50 AM CDT (16:50 UTC)
Expired
May 27, 2016, 1:45 PM CDT
In force
115 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Grimes County, TX, Montgomery County, TX, Walker County, TX

The radar

The Ft Hood radar (KGRK), 140 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2178 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2178 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

582 
WGUS54 KHGX 271650
FFWHGX
TXC185-339-471-271845-
/O.NEW.KHGX.FF.W.0043.160527T1650Z-160527T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1150 AM CDT FRI MAY 27 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WALKER COUNTY IN SOUTHEASTERN TEXAS...
  CENTRAL GRIMES COUNTY IN SOUTHEASTERN TEXAS...
  NORTHWESTERN MONTGOMERY COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 145 PM CDT

* AT 1149 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. 1 TO 2 INCHES OF RAIN HAVE
  FALLEN IN THE LAST HOUR OVER PREVIOUSLY FLOODED AREAS. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NAVASOTA...BEDIAS...ANDERSON...CARLOS...ROANS PRAIRIE AND
  RICHARDS. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3088 9566 3058 9565 3032 9607 3042 9609
      3043 9608 3044 9609 3073 9615

$$
39

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:05 AM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 27, 7:05 AM CDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
705 AM CDT FRI MAY 27 2016

.AVIATION...
The bulk of this morning's TSRA activity now exiting east into the
Sabine River Valley this hour. Other than some light showers over
the next few hours...it should be quiet (generally VFR) as the
regional air mass recharges through the early afternoon. Satellite
imagery depicts quite a bit of dry air moving in from the west...but
can't completely rule out a mid to late afternoon thunderstorm. The
kicker would be another weak disturbance passage latter today ahead
of the Rocky Mountain upper low as it lifts out into the Plains
early Saturday. The only caveat to the late period may be the
(re)development of MVFR decks per weaker winds over wet ground. 31

&&

.PREV DISCUSSION... /ISSUED /

DISCUSSION...
Very dangerous flash flood and severe weather threat continues across
portions of Southeast Texas early this morning mainly to the north of
Interstate 10. Locations north of the Interstate that received amazing
and record shattering rainfall totals during the past 12 to 18 hours
remain at greatest risk for life threatening flash flooding as more
very heavy rainfall moves into the area from the west. A Flash Flood
Emergency is in effect until 815 AM for these areas generally between
College Station and Bellville then eastward to just west of The Woodlands.
A Flash Flood Watch remains in effect today for a large part of Southeast
Texas. In addition to the flood threat, there is a risk for severe
thunderstorms with this storm system, and a Severe Thunderstorm Watch
is in effect for a large part of the area until 10 AM. Expect to see
adjustments made to the watches and warnings as the day progresses.
42/31/45/14/43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      83  71  88  72  86 /  50  40  30  10  30
Houston (IAH)              85  74  88  73  87 /  50  40  30  10  30
Galveston (GLS)            83  77  83  78  82 /  70  20  20  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening FOR THE FOLLOWING ZONES:
     Austin...Brazos...Burleson...Chambers...Colorado...Fort
     Bend...Grimes...Harris...Houston...Liberty...Madison...
     Montgomery...Polk...San Jacinto...Trinity...Walker...
     Waller...Washington...Wharton.

GM...Small Craft Advisory until 4 PM CDT this afternoon FOR THE
     FOLLOWING ZONES: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 4 PM CDT this afternoon
     through late tonight FOR THE FOLLOWING ZONES: Galveston
     Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 4 PM CDT this afternoon
     through Saturday morning FOR THE FOLLOWING ZONES: Coastal
     waters from Freeport to the Matagorda Ship Channel out 20
     NM...Coastal waters from High Island to Freeport out 20 NM.

     Small Craft Advisory until 7 PM CDT this evening FOR THE
     FOLLOWING ZONES: Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION from this evening through
     Saturday morning FOR THE FOLLOWING ZONES: Waters from
     Freeport to the Matagorda Ship Channel from 20 to 60 NM...
     Waters from High Island to Freeport from 20 to 60 NM.

&&

Discussion...48
Aviation/Marine...31
Hazardous weather outlook, May 27, 4:24 AM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
424 AM CDT FRI MAY 27 2016

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-281300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-
JACKSON-LIBERTY-MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
WHARTON-
424 AM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR PERIODS OF SHOWERS AND THUNDERSTORMS AS A SERIES OF DISTURBANCES
MOVE ACROSS THE AREA. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO BECOME STRONG OR SEVERE. LOCALLY HEAVY RAINFALL, STRONG WINDS, FREQUENT
LIGHTNING AND HAIL WILL ALL BE POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WHILE SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED TO DECREASE ON SATURDAY,
SOME OF THE ACTIVITY MIGHT BE ABLE TO BECOME STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED TODAY AND MIGHT BE NEEDED ON SATURDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:04 PM CDTSpecial Weather StatementHGXWaller56 min
May 26, 7:09 PM CDTSevere Thunderstorm WarningHGXAustin, Waller, Washington66 min
May 26, 7:30 PM CDTSpecial Weather StatementHGXLiberty, San Jacinto45 min
May 26, 7:45 PM CDTFlash Flood WarningHGXAustin, Grimes, Harris, Liberty, Montgomery, San Jacinto and 1 more3 hr
May 26, 7:46 PM CDTRiver Flood WarningHGXMontgomery4 days
May 26, 7:46 PM CDTRiver Flood WarningHGXBurleson, Lee5 days
May 26, 8:02 PM CDTRiver Flood WarningHGXHarris3 days
May 26, 8:22 PM CDTSpecial Weather StatementHGXAustin, Harris, Liberty, Montgomery, Waller, Washington53 min
May 26, 8:27 PM CDTSpecial Weather StatementHGXAustin, Harris, Liberty, Montgomery, Waller, Washington63 min
May 26, 8:44 PM CDTFlash Flood WarningHGXAustin, Brazos, Burleson, Colorado, Grimes, Harris and 3 more2 hr
May 26, 8:55 PM CDTSpecial Weather StatementHGXWaller65 min
May 26, 9:04 PM CDTRiver Flood WarningHGXTrinity, Walker35 days
May 26, 9:16 PM CDTSpecial Weather StatementHGXHarris44 min
May 26, 9:22 PM CDTSpecial Weather StatementHGXWashington38 min
May 26, 9:26 PM CDTRiver Flood WarningHGXMontgomery69 hr
May 26, 9:26 PM CDTRiver Flood WarningHGXMontgomery61 hr
May 26, 9:26 PM CDTRiver Flood WarningHGXHarris, Montgomery4 days
May 26, 9:26 PM CDTRiver Flood WarningHGXHarris, Montgomery4 days
May 26, 9:26 PM CDTRiver Flood WarningHGXHarris, Montgomery11 days
May 26, 9:26 PM CDTRiver Flood WarningHGXHarris, Montgomery37 hr
May 26, 9:26 PM CDTRiver Flood WarningHGXAustin, Fort Bend, Waller9 days
May 26, 9:26 PM CDTRiver Flood WarningHGXAustin, Brazoria, Fort Bend, Waller14 days
May 26, 9:26 PM CDTRiver Flood WarningHGXBrazoria, Fort Bend18 days
May 26, 9:27 PM CDTFlash Flood WarningHGXLiberty2 hr
May 26, 9:37 PM CDTAreal Flood AdvisoryHGXPolk, San Jacinto3 hr
May 26, 9:54 PM CDTRiver Flood WarningHGXHarris72 hr
May 26, 10:38 PM CDTFlash Flood Warning EmergencyHGXAustin, Grimes, Montgomery, Waller, Washington4 hr
May 26, 10:40 PM CDTAreal Flood WarningHGXBrazos, Burleson, Grimes, Madison3 hr
May 26, 10:49 PM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery4 hr
May 26, 11:50 PM CDTRiver Flood WarningHGXHarris46 hr
May 26, 11:58 PM CDTRiver Flood WarningHGXHarris, Liberty, Montgomery4 days
May 27, 12:59 AM CDTRiver Flood WarningHGXAustin, Grimes, Waller, Washington5 days
May 27, 1:02 AM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Madison, Montgomery, Walker88 min
May 27, 1:05 AM CDTRiver Flood WarningHGXHarris, Montgomery12 hr
May 27, 1:05 AM CDTRiver Flood WarningHGXHarris, Montgomery4 days
May 27, 1:08 AM CDTAreal Flood AdvisoryHGXGrimes, Houston, Liberty, Madison, Montgomery, Polk and 3 more3 hr
May 27, 1:10 AM CDTSpecial Weather StatementHGXBrazos, Burleson, Grimes, Walker50 min
May 27, 1:44 AM CDTRiver Flood WarningHGXChambers, Liberty38 days
May 27, 1:44 AM CDTRiver Flood WarningHGXChambers, Liberty40 days
May 27, 2:07 AM CDTSevere Thunderstorm WarningHGXBurleson, Washington53 min
May 27, 2:25 AM CDTFlash Flood Warning EmergencyHGXAustin, Brazos, Burleson, Grimes, Harris, Montgomery and 2 more6 hr
May 27, 2:30 AM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Harris, Liberty, Madison and 4 more6 hr
May 27, 2:36 AM CDTTornado WarningHGXBurleson, Washington24 min
May 27, 2:40 AM CDTAreal Flood AdvisoryHGXWalker6 hr
May 27, 2:43 AM CDTSpecial Weather StatementHGXGrimes, Walker62 min
May 27, 2:54 AM CDTSevere Thunderstorm WarningHGXAustin, Brazos, Burleson, Grimes, Waller, Washington66 min
May 27, 2:58 AM CDTTornado WarningHGXChambers, Harris12 min
May 27, 3:19 AM CDTSpecial Weather StatementHGXAustin, Colorado41 min
May 27, 3:28 AM CDTSevere Thunderstorm WarningHGXAustin, Brazos, Burleson, Colorado, Grimes, Harris and 3 more47 min
May 27, 3:33 AM CDTFlash Flood WarningHGXSan Jacinto, Trinity, Walker5 hr
May 27, 4:08 AM CDTSevere Thunderstorm WarningHGXAustin, Grimes, Harris, Liberty, Montgomery, San Jacinto and 2 more67 min
May 27, 4:23 AM CDTAreal Flood AdvisoryHGXLiberty, Montgomery, Polk, San Jacinto, Trinity3 hr
May 27, 4:31 AM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Harris, Waller3 hr
May 27, 4:33 AM CDTRiver Flood WarningHGXBurleson, Lee27 hr
May 27, 4:51 AM CDTSpecial Weather StatementHGXHarris39 min
May 27, 5:08 AM CDTSpecial Weather StatementHGXHarris, Liberty67 min
May 27, 8:12 AM CDTAreal Flood WarningHGXAustin, Brazos, Burleson, Grimes, Harris, Montgomery and 2 more9 hr
May 27, 10:34 AM CDTRiver Flood WarningHGXHarris5 days
May 27, 10:34 AM CDTRiver Flood WarningHGXHarris, Waller6 days
May 27, 10:34 AM CDTRiver Flood WarningHGXHarris38 hr
May 27, 10:56 AM CDTRiver Flood WarningHGXColorado, Wharton4 days
May 27, 10:56 AM CDTRiver Flood WarningHGXMatagorda, Wharton5 days
May 27, 11:13 AM CDTRiver Flood WarningHGXLiberty, Polk, San Jacinto5 days
May 27, 11:13 AM CDTRiver Flood WarningHGXLiberty, Polk72 hr
May 27, 11:13 AM CDTRiver Flood WarningHGXPolk, San Jacinto32 hr
May 27, 11:25 AM CDTRiver Flood WarningHGXColorado32 hr
May 27, 12:33 PM CDTRip Current StatementHGXBrazoria, Chambers, Galveston, Matagorda9 hr
May 27, 1:55 PM CDTFlash Flood WarningHGXHarris, Montgomery, Waller2 hr
May 27, 2:23 PM CDTSevere Thunderstorm WarningHGXLiberty, Polk, San Jacinto37 min
May 27, 3:05 PM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery, San Jacinto115 min
May 27, 3:26 PM CDTRiver Flood WarningHGXHarris51 hr
May 27, 3:32 PM CDTFlash Flood WarningHGXAustin, Colorado, Waller118 min
May 27, 4:06 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery, Waller114 min
May 27, 4:50 PM CDTSpecial Marine WarningHGX85 min
May 27, 4:54 PM CDTSpecial Weather StatementHGXChambers, Colorado, Fort Bend, Harris, Wharton51 min
May 27, 5:02 PM CDTAreal Flood WarningHGXAustin, Brazos, Burleson, Grimes, Harris, Montgomery and 2 more12 hr
May 27, 5:11 PM CDTFlash Flood WarningHGXHarris, Liberty3 hr
May 27, 5:34 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Wharton116 min
May 27, 5:42 PM CDTRiver Flood WarningHGXLiberty, Polk, San Jacinto3 days
May 27, 5:51 PM CDTRiver Flood WarningHGXHarris, Montgomery20 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.